Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 206, NWS Goodland, KS

August 10, 2009Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2009, 5:37 AM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 5:37 AM CDT (10:37 UTC)
Expired
Aug 10, 2009, 6:30 AM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:49 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:01 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 10, 4:01 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 AM MDT MON AUG 10 2009

.DISCUSSION...
247 AM MDT MON AUG 10 2009

THE ONGOING CLUSTER OF TSRA IS EXPECTED TO CONTINUE PAST SUNRISE.
LEADING EDGE NOW IN SW NE WITH A RENEWED CLUSTER APPROACHING OUT
OF ECNTRL CO. THE CO CLUSTER IS EXPECTED TO SWEEP ACROSS MUCH OF
THE CWA OVER THE NEXT SEVERAL HRS. I HAVE SOME CONCERN WITH HYDRO
ISSUES ACROSS YUMA CNTY SHOULD MORE VIGOROUS CONVECTION COME
ACROSS THE CNTY. 88D ESTIMATES HAVE SPOT 3 TO 4 AMOUNTS FROM
EARLIER ACTIVITY, YET THESE AMOUNTS ARE ACERBATED DUE TO HAIL
CONTAMINATION. NO REPORTS OF FFLOODING HAVE BEEN RECEIVED AT THIS
TIME BUT SOMETHING TO MONITOR OVER THE NEXT 2 TO 4 HRS. I UPDATED
THE GRIDS TO REFLECT HIGH PRECIP CHANCES ACROSS THE CWA THROUGH
THE MID-MORNING HRS.

OFF INTEREST IS HOW THE ACTIVITY WILL IMPACT TODAYS HIGH TEMPS
AND ADDITIONAL PRECIP CHANCES LATE THIS AFTERNOON AND TONIGHT. I REMAINED
ON THE COOL SIDE OF NWP AND LEFT INHERITED AFTERNOON/EVENING
PRECIP FCST INTACT. DAY SHIFT WILL HAVE TO ASCERTAIN STABILITY
ISSUES POST THE INCOMING MCS.

OTHERWISE, WE SLOWLY MODIFY AND PROGRESSIVELY DRY OUT WITH EACH
PASSING DAY UNDER AMPLIFYING ULVL RIDGING. BEST OPPORTUNITY FOR
AFTERNOON TSRA ON TUE AND WED APPEARS TO BE ACROSS THE CO ZONES.
THE HOT DAYTIME TEMPS SHOULD BE KNOCKED BACK DOWN THIS WEEKEND
WITH THE PASSAGE OF COLD FRONT ON SAT.

05

&&

.AVIATION...
1132 PM MDT SUN AUG 9 2009

FOR THE 06Z TAF...CONVECTION CONTINUES TO DEVELOP OVER THE PALMER
DIVIDE. CURRENT TRENDS WOULD PLACE CONVECTIVE ACTIVITY NEAR KGLD
AROUND 10Z AND NEAR KMCK BY AROUND 12Z. CANT RULE OUT BRIEF MVFR
IF CONVECTION DIRECTLY IMPACTS ONE OR BOTH TERMINALS BUT FEEL
THREAT IS MINIMAL ENOUGH TO LEAVE OUT OF THE TAF. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 10, 4:50 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
350 AM MDT MON AUG 10 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
350 AM MDT MON AUG 10 2009 /450 AM CDT MON AUG 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS
MUCH OF THE AREA. THE STORMS WILL MOVE GENERALLY FROM WEST TO
EAST. LARGE HAIL AND LOCALLY HEAVY RAIN FALL WILL BE THE MAIN
THREATS FROM THE STRONGEST STORMS. THE STORMS SHOULD MOVE OUT OF
THE AREA BY NOON TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED BOTH TUESDAY AND WEDNESDAY AFTERNOONS
PRIMARILY ACROSS EASTERN COLORADO. HAIL AND LIGHTNING APPEAR TO
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

In the hours before

Special weather statement, Aug 10, 2:02 AM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 AM MDT MON AUG 10 2009

COZ090-100800-
YUMA COUNTY-
102 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF WAUNETA TO YUMA TO 6 MILES NORTHWEST OF ABARR...AND MOVING
NORTHEAST AT 20 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Special weather statement, Aug 10, 2:57 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 AM MDT MON AUG 10 2009

NEZ079-100900-
DUNDY-
157 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WAUNETA TO 5 MILES NORTHWEST OF WRAY TO 6 MILES NORTHEAST OF
HEARTSTRONG...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

AEP
Special weather statement, Aug 10, 3:46 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 AM MDT MON AUG 10 2009

NEZ080-100915-
HITCHCOCK-
346 AM CDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF ENDERS TO 8 MILES NORTH OF PARKS TO HAIGLER...AND MOVING EAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

PEOPLE IN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

AEP
Special weather statement, Aug 10, 5:25 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 AM MDT MON AUG 10 2009

COZ091-101130-
KIT CARSON COUNTY-
425 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 425 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARRIBA...OR 13 MILES WEST OF FLAGLER...AND
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:21 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas54 min
Aug 9, 7:13 PM CDTSevere Thunderstorm WarningGLDYuma77 min
Aug 10, 2:17 AM CDTSevere Thunderstorm WarningGLDYuma58 min
Aug 10, 2:45 AM CDTSevere Thunderstorm WarningGLDYuma60 min
Aug 10, 4:16 AM CDTFlash Flood WarningGLDYuma6 hr
Aug 10, 5:47 AM CDTSevere Thunderstorm WarningGLDKit Carson43 min
Aug 10, 3:10 AM CDTSevere Thunderstorm WarningGLDDundy53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.